The Painkiller Sending Adults 55+ to the ER

Prescription pill bottlesEn español | Tramadol, a prescription painkiller thought to be less risky than other narcotic pain meds, has caused a sharp spike in emergency room visits, especially among patients 55 or older, two new government reports have found.

Tramadol is typically used for the management of moderate to severe pain, such as for after surgery and for ongoing pain from arthritis. It is the active ingredient in such brand name medications as Ultram, Ultracet, ConZip, Ryzolt and Rybix ODT.

When it was approved by the Food and Drug Administration in 1995, tramadol was thought to be safer and have a lower risk of addiction than other narcotic pain relievers, with fewer gastrointestinal side effects for older adults who needed long-term pain relief.

Get the latest tips on staying healthy — AARP Health Newsletter »

But as the number of prescriptions soared — reaching more than 43 million in 2014, according to industry analyst IMS Health — reports of drug abuse and addiction problems also increased. Last year, tramadol was reclassified by the Drug Enforcement Administration as a Schedule IV controlled substance, similar to Valium and Xanax.

In two reports analyzing emergency room visits involving tramadol, the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) found that visits due to adverse reactions to the drug rose 145 percent, from about 11,000 visits in 2005 to nearly 27,000 visits in 2011; visits because of abuse or misuse rose 250 percent during the same period — from just over 6,300 visits in 2005 to almost 21,700 visits in 2011.

In both categories, many more women ended up in the ER than men. Women’s visits for adverse reactions, for example, spiked from about 7,600 visits in 2005 to more than 19,000 visits in 2011. By comparison, men’s visits went from about 2,500 in 2005 to around 8,000 in 2011.

By age, the greatest increase in ER visits because of tramadol-related misuse or abuse occurred among patients 55 or older, SAMHSA reported. This group experienced a 480 percent jump, from just 900 visits in 2005 to more than 5,000 in 2011. Patients ages 45 to 54 also saw a big increase — of 389 percent, researchers said in a statement.

In addition, patients ages 65 or older accounted for the largest number — 35 percent — of tramadol-related ER visits involving adverse reactions, according to the report, and half of them ended up being hospitalized.

The high number of older adults “is not really surprising,” said Peter Delany, director of SAMHSA’s center for behavioral-health statistics, which produced the reports.

“Tramadol is important for people with moderate to severe chronic pain, but older adults who end up in the ER are often on additional medications that can interact with tramadol, especially antidepressant medication,” he said in an interview.

Severe adverse reactions can include seizures and a potentially fatal reaction called serotonin syndrome.

Get discounts on prescriptions, health exams, eye care and more — AARP Member Advantages »

Scott Dresden, M.D., director of the geriatric emergency medicine program at Northwestern Memorial Hospital in Chicago, said many physicians prescribe tramadol because it’s considered safer than stronger opiates — which can cause oversedation and falls — or NSAIDs, such as ibuprofen or naproxen, which can cause stomach bleeding or kidney problems.

“Tramadol has been marketed as a safer alternative, and only now are the adverse reactions becoming well publicized,” he wrote in an email.

What should patients taking tramadol do to avoid misuse? These are some of the danger signs to look for, Dresden says, as well some other tips:

  • Dangerous side effects include racing heartbeat, seizures, shortness of breath, lightheadedness, unusual drowsiness, confusion, increased body temperature and loss of consciousness.
  • Don’t take tramadol if you are taking medication for migraines, depression, anxiety, muscle spasms, mental illness, nausea and vomiting, all of which can increase the risk for seizures.
  • Discuss taking tramadol with your doctor to make sure there are no other risks that should be considered and to be sure that taking it is a beneficial option for you.
  • Be sure and tell your doctor all the medicines you’re taking, including vitamins and supplements, and discuss any possible interactions. Keep a list of your meds, and update it with each new prescription.
  • Make sure all your prescriptions are at one pharmacy that has a computerized system to automatically track potential drug interactions. (You can also use the AARP Drug Interaction Checker.)
  • Don’t take more than what is prescribed. If you’re still in pain, talk with your doctor. Don’t just up your dose.
  • Don’t suddenly stop taking tramadol without speaking with your doctor first, especially if you’ve been on the medication for a while. Suddenly stopping can cause uncomfortable withdrawal symptoms.

 

Photo: smartstock/iStock

Also of Interest

 

See the AARP home page for deals, savings tips, trivia and more.

0 comments